ArticleDrug safety - case reports2016
Unrecognized Interstitial Lung Disease as a Result of Chronic Nitrofurantoin Use.
Article in Drug safety - case reports, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
4 citing papers in PubMed, 5 citations in OpenAlex.
- Drug-Induced Pulmonary Toxicity in the Era of Immunotherapy and Biologics: A Narrative Review of Mechanism, Diagnosis, and Management.Pulmonary therapy · 2026Review
- Acute lung toxicity by nitrofurantoin.BMJ case reports · 2021Article
- Article
- Drug-Induced Interstitial Lung Disease from a Misdiagnosed Infection.Microbiology insights · 2018Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
2 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Drug-induced interstitial lung disease is a rare condition attributed to several medications, including antimicrobial agents such as amphotericin B, anti-inflammatory agents such as methotrexate, biologic agents such as bevacizumab, and cardiovascular agents and chemotherapeutic agents. We describe the case of a 73-year-old female who developed interstitial lung disease following chronic use of nitrofurantoin for a urinary tract infection (UTI). The patient was taking nitrofurantoin 100 mg capsules twice daily for approximately 3 years. She presented to the hospital with complaints of a persistent dry cough that started 2 years previously. Her chest radiograph revealed bilateral reticular opacities and some atelectasis. Computed tomography of the chest demonstrated development of subpleural reticular opacities with minimal honeycombing. The patient had a severe restrictive defect on her pulmonary function tests, with a significant reduction in her carbon monoxide diffusion capacity. Multiple infectious disease and autoimmune tests were negative. Utilizing the algorithm of Naranjo (score of 9), it was determined that chronic use of nitrofurantoin was the definite cause of the patient's interstitial lung disease. Nitrofurantoin was discontinued and she was treated with oxygen and started on an oral steroid, both of which were continued permanently once discharged. Upon discharge, the patient was maintained on 5 L of oxygen at rest and 10 L of oxygen when ambulating. Unfortunately, her lung disease ultimately resulted in her demise several months after her diagnosis. This case report illustrates the importance of rapid recognition of drug-induced lung injuries and discontinuation of the offending agent.
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.